Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 76, NWS Topeka, KS

June 13, 1998Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 13, 1998, 10:30 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1998, 10:30 PM CDT (03:30 UTC)
Expired
Jun 13, 1998, 11:00 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Anderson County, KS, Coffey County, KS

What was reported inside it

TimeReportWhereRemark
Jun 13, 10:41 PM CDTHail 0.75Colony, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

067 
WUUS1 KTOP 140332 RRA
SVRTOP
KSC003-031-140400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1030 PM CDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SOUTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS
     ANDERSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1100 PM CDT

* AT 1026 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF LE ROY...OR ABOUT 41 MILES
  SOUTHEAST OF EMPORIA...MOVING NORTHEAST AT 75 MILES PER HOUR.

* SOME LOCATIONS AFFECTED...
     GREELEY
     WESTPHALIA
     KINCAID
     LE ROY
     COLONY
     GARNETT

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

WOYNICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:35 PM CDT, 7 hours 55 minutes earlier.

Area forecast discussion, Jun 13, 2:35 PM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
235 PM CDT SAT JUN 13 1998

...CONCERN IS SEVERE WEATHER/PRECIP TONIGHT...

LAPS DATA SHOWING RAPIDLY RISING CAPES FROM SOUTHCENTRAL INTO
NORTHWEST KANSAS OVER THE PAST FEW HOURS WITH SURFACE PRESSURE FALLS
OVER WESTERN KANSAS.  19Z WARM FRONT APPEARS AROUND A CONCORDIA TO
NEAR EMPORIA LINE.  DEWPOINTS SHOULD PUSH WELL INTO THE 60S  OVER
MUCH OF THE CWA THIS EVENING IN ADVANCE OF THE SURFACE LOW MOVING
EASTWARD FROM COLORADO INTO KANSAS.

MAIN VORTICITY LOBE WITH H500 LOW MOVES JUST NORTH OF THE AREA
TONIGHT.  THE UPPER LOW STALLS OVER IOWA PRODUCING NORTHWESTERLY
FLOW OVER THE CWA THAT SHOULD KEEP THE AREA CLOUDY AND COOL.  42-48
HOURS BRINGS ANOTHER WEAK VORTICITY MAX OVER THE CWA THAT WILL
NECESSITATE SOME LOWER POPS ON MONDAY (AS IN PREVIOUS EXTENDED).

DRY PUNCH TONIGHT APPEARS RAPIDLY...SO SEVERE WEATHER SHOULD END
ACROSS NORTHCENTRAL KANSAS BEFORE MIDNIGHT BUT CONTINUE OVER THE
NORTHEAST UNTIL THE EARLY MORNING HOURS BEFORE TURNING TO HEAVY RAIN
EVENT LATE IN THE NIGHT OVER THE EXTREME NORTHEASTERN COUNTIES.

THE 850/700 OMEGA FORCING MOVES OVER THE NORTHERN COUNTIES WITH THE
BEST FORCING NORTH AND EAST OF THE CWA LATE IN THE NIGHT.  THIS IS
ALSO SHOWN IN THE LOW LEVEL Q-VECTOR FIELDS.

FOLLOWING TONIGHT...AREA SHOULD REMAIN CLOUDY AND COOL WITH HIGHS
RESTRICTED TO THE 70S SUNDAY AND MONDAY WITH UPPER 50S TO LOWER 60S
SUNDAY NIGHT.
<
DLR

.TOP...NONE

In the hours before

Local storm report, Jun 13, 9:23 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT SAT JUN 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    WILSEY                    KS    2.5 INCH HAIL
06/13/98   MORRIS

0545 PM    BERN                      KS    TORNADO
06/13/98   NEMAHA                          BRIEF TOUCHDOWN WEST OF
                                           BERN

0545 PM    RESERVE                   KS    TORNADO
06/13/98   BROWN                           BRIEF TOUCHDOWN 3W
                                           RESERVE
Local storm report, Jun 13, 9:23 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECT TIME OF REPORTS
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT SAT JUN 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    WILSEY                    KS    2.5 INCH HAIL
06/13/98   MORRIS

0830 PM    BERN                      KS    TORNADO
06/13/98   NEMAHA                          BRIEF TOUCHDOWN WEST OF
                                           BERN

0900 PM    RESERVE                   KS    TORNADO
06/13/98   BROWN                           BRIEF TOUCHDOWN 3W
                                           RESERVE
Local storm report, Jun 13, 9:23 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT SAT JUN 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    WILSEY                    KS    2.5 INCH HAIL
06/13/98   MORRIS

0545 PM    BERN                      KS    TORNADO
06/13/98   NEMAHA                          BRIEF TOUCHDOWN WEST OF
                                           BERN

0545 PM    RESERVE                   KS    TORNADO
06/13/98   BROWN                           BRIEF TOUCHDOWN 3W
                                           RESERVE
Local storm report, Jun 13, 9:23 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECT TIME OF REPORTS
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT SAT JUN 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    WILSEY                    KS    2.5 INCH HAIL
06/13/98   MORRIS

0830 PM    BERN                      KS    TORNADO
06/13/98   NEMAHA                          BRIEF TOUCHDOWN WEST OF
                                           BERN

0900 PM    RESERVE                   KS    TORNADO
06/13/98   BROWN                           BRIEF TOUCHDOWN 3W
                                           RESERVE
Special weather statement, Jun 13, 10:14 PM CDT, 16 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-140415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1014 PM CDT SAT JUN 13 1998

...TORNADO WATCHES FOR NORTHCENTRAL AND NORTHEAST KANSAS HAVE
EXPIRED...

THE TORNADO WATCHES ISSUED EARLIER FOR NORTHCENTRAL AND NORTHEAST
KANSAS HAVE EXPIRED AND WILL NOT BE EXTENDED AT THIS TIME.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST KANSAS TONIGHT
AND SOME STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE ALONG
THE NEBRASKA BORDER THROUGH MIDNIGHT.
Special weather statement, Jun 13, 10:14 PM CDT, 16 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-140415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1014 PM CDT SAT JUN 13 1998

...TORNADO WATCHES FOR NORTHCENTRAL AND NORTHEAST KANSAS HAVE
EXPIRED...

THE TORNADO WATCHES ISSUED EARLIER FOR NORTHCENTRAL AND NORTHEAST
KANSAS HAVE EXPIRED AND WILL NOT BE EXTENDED AT THIS TIME.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST KANSAS TONIGHT
AND SOME STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE ALONG
THE NEBRASKA BORDER THROUGH MIDNIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:29 PM CDTTornado WarningTOPMarshall46 min
Jun 13, 8:16 PM CDTTornado WarningTOPNemaha29 min
Jun 13, 8:48 PM CDTTornado WarningTOPBrown37 min
Jun 13, 9:44 PM CDTTornado WarningTOPMarshall, Nemaha46 min
Jun 13, 10:24 PM CDTTornado WarningTOPBrown46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.